MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MESH ¿ COMPOSIX L/P; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MESH ¿ COMPOSIX L/P; SURGICAL MESH
Model Number 0134810
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Coma (2417); Obstruction/Occlusion (2422); Bowel Perforation (2668)
Date of Event 04/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided, it is alleged the patient experienced deformed mesh, bowel perforation, obstruction and adhesions.Adhesions is a known inherent risk of surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.In regards to the allegation of deformed mesh, with the limited information available as well as not having the sample returned for evaluation, an assessment can not be made regarding the allegation of deformed mesh.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Not returned to manufacturer.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2010 - the patient underwent implant of a composix l/p mesh.(b)(6) 2016 - the patient became ill, which included an obstructed bowel.(b)(6) 2016 - the patient underwent surgery which revealed an alleged deformed mesh.Present was a bowel perforation and extensive adhesions, among other alleged findings.The patient had an approximately six week hospitalization, nineteen days of which were in intensive care for a coma.To this day it is alleged the patient suffered from severe, permanent and disabling injuries.This includes, but is not limited to, the inability for further hernia repair surgeries.It is alleged that the patient now suffers from a large defect and protruding hernia which prevents him from doing his normal daily and employment activities, as well as being at risk for further injury.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2010 - the patient underwent implant of a composix l/p mesh.(b)(6) 2016 - the patient became ill, which included an obstructed bowel.(b)(6) 2016 - the patient underwent surgery which revealed an alleged deformed mesh.Present was a bowel perforation and extensive adhesions, among other alleged findings.The patient had an approximately six week hospitalization, nineteen days of which were in intensive care for a coma.To this day it is alleged the patient suffered from severe, permanent and disabling injuries.This includes, but is not limited to, the inability for further hernia repair surgeries.It is alleged that the patient now suffers from a large defect and protruding hernia which prevents him from doing his normal daily and employment activities, as well as being at risk for further injury.Addendum per additional information received: (b)(6) 2010 - patient was diagnosed with incisional hernia thereby underwent laparoscopic repair with implant of composix l/p mesh.Per operative notes, ¿there were 4 separate hernia defects identified.At the superior aspect of the hernia defects, the colon was stuck to the anterior abdominal wall.The hernia defect was opened and a piece of composix l/p mesh was placed with the ptfe side facing down towards bowel.¿ (b)(6) 2016 - patient was diagnosed with small bowel obstruction with stricture and bowel perforation thereby underwent laparoscopic repair with mesh removal.Per operative notes, ¿multiple dense adhesions of small bowel to the posterior surface of the abdominal wall prosthetic were dissected.Then the dissection was performed on the right and lateral halves of the mesh.The presence of obstruction was secondary to a dense adhesion producing a stricture in the posterior surface of the mesh and then the perforation was resected.The mesh prosthetic was also then dissected.¿ attorney alleges that the patient had adhesions, bowel obstruction, nerve damage.It was also alleged that the patient had "a large scar that extends from the solar plexus to navel and approximately 10 inches wide.Severe pain and agony with each obstruction includes nausea, vomiting and another surgery is needed to close the hernia and protect the intestines there is only grafted piece of skin protecting internal organs.".
 
Additional Manufacturer Narrative
Currently, it is unknown to what extent the device may have caused or contributed to the reported event.To date no medical records have been provided.Based on the information provided, it is alleged the patient experienced deformed mesh, bowel perforation, obstruction and adhesions.Adhesions is a known inherent risk of surgery and is identified in the adverse reaction section of the instructions-for-use as a possible complication.In regards to the allegation of deformed mesh, with the limited information available as well as not having the sample returned for evaluation, an assessment can not be made regarding the allegation of deformed mesh.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum: this supplemental emdr is submitted to document additional information provided.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 6 years post implant of composix l/p mesh, patient was diagnosed with adhesions, small bowel obstruction and perforation thereby underwent repair with mesh removal.Review of the manufacturing records was performed and found that the lot was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
MESH ¿ COMPOSIX L/P
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7140380
Report Number1213643-2017-01096
Device Sequence Number1068275
Product Code FTL
UDI-Device Identifier00801741031311
UDI-Public(01)00801741031311
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K061754
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2014
Device Model Number0134810
Device Catalogue Number0134810
Device Lot NumberHUTG0325
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2017
Supplement Date Received by Manufacturer11/09/2023
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date12/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/31/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Disability; Required Intervention;
Patient Age67 YR
Patient SexMale